Alert archive / Kansas / River Flood Warnings in 2020

River Flood Warning 13, NWS Topeka, KS

May 26, 2020Marshall County, Kansas

NWS Topeka, KS issued this river flood warning at May 26, 2020, 9:27 AM CDT for Marshall County, Kansas. It took effect at May 26, 2020, 3:20 PM CDT. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
May 26, 2020, 9:27 AM CDT (14:27 UTC)
In effect from
May 26, 2020, 3:20 PM CDT
Expired
May 26, 2020, 7:45 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Marshall County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Vermillion River at Frankfort (FKFK1).

Action stage
14 ft
Minor stage
19 ft
Moderate stage
27.5 ft
Major stage
40.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06885500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

018 
WGUS43 KTOP 261427
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Topeka KS
927 AM CDT Tue May 26 2020

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Black Vermillion River at Frankfort affecting Marshall County
  Marais Des Cygnes River above Reading affecting Lyon and Osage 
  Counties
  Mill Creek Near Paxico affecting Wabaunsee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-262227-
/O.NEW.KTOP.FL.W.0013.200526T2020Z-200528T0330Z/
/FKFK1.1.ER.200526T2020Z.200527T0000Z.200527T1530Z.NO/
927 AM CDT Tue May 26 2020

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Black Vermillion River at Frankfort.
* from this afternoon to Wednesday evening.
* At  8:30 AM Tuesday the stage was 13.6 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 22.9 feet by this evening.The river will 
  fall below flood stage by late Wednesday morning.
* Impact...Minor flooding of lowland areas occurs along the river from Vermillion to the mouth of the Black Vermillion River.


&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$

KSC111-139-262227-
/O.NEW.KTOP.FL.W.0014.200526T2334Z-200527T2225Z/
/RDNK1.1.ER.200526T2334Z.200527T0600Z.200527T1025Z.NO/
927 AM CDT Tue May 26 2020

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Marais Des Cygnes River above Reading.
* from this evening to Wednesday afternoon.
* Flood stage is 19.0 feet.
* Forecast...The river is forecast to have a maximum value of 20.4 
  feet early Wednesday morning.
* Impact...At 21.0 feet...County Road Y 5 near the gage floods, 3 
  miles north of Reading.

&&

LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592




$$

KSC197-262227-
/O.NEW.KTOP.FL.W.0015.200526T2122Z-200527T1305Z/
/PXCK1.1.ER.200526T2122Z.200527T0000Z.200527T0105Z.NO/
927 AM CDT Tue May 26 2020

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Mill Creek Near Paxico.
* from this afternoon to Wednesday morning.
* At  8:45 AM Tuesday the stage was 7.4 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 22.4 feet by this evening.The river will 
  fall below flood stage by this evening.
* Impact...At 21.0 feet...Low lying farm fields and campsites along 
  the creek begin to flood.

&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$
2 follow-up statements
722 
WGUS83 KTOP 261852
FLSTOP
Flood Statement 
National Weather Service Topeka KS
152 PM CDT Tue May 26 2020

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Marais Des Cygnes River near Quenemo affecting Franklin and Osage 
  Counties
  Marais Des Cygnes River above Reading affecting Lyon and Osage 
  Counties
  Mill Creek Near Paxico affecting Wabaunsee County

...The Flood Warning continues for the following streams in Kansas...

  Black Vermillion River at Frankfort affecting Marshall County

...The Flood Warning continues for the following streams in Kansas..
  Big Blue River near Blue Rapids affecting Marshall County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-270952-
/O.CON.KTOP.FL.W.0006.000000T0000Z-200531T0300Z/
/BLRK1.1.ER.200525T1734Z.200527T1200Z.200530T1500Z.NO/
152 PM CDT Tue May 26 2020

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* until Saturday evening.
* At  1:15 PM Tuesday the stage was 29.5 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 33.3 feet by 
  Wednesday early afternoon. The river will fall below flood stage 
  late Saturday morning.
* Impacts...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC117-270952-
/O.EXT.KTOP.FL.W.0013.200526T2100Z-200528T0330Z/
/FKFK1.1.ER.200526T2100Z.200527T0000Z.200527T1530Z.NO/
152 PM CDT Tue May 26 2020

The Flood Warning continues for
  The Black Vermillion River at Frankfort.
* until Wednesday evening.
* At  1:30 PM Tuesday the stage was 15.8 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 22.9 feet by this evening.The river will 
  fall below flood stage by late Wednesday morning.
* Impacts...Minor flooding of lowland areas occurs along the river from Vermillion to the mouth of the Black Vermillion River.
&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$

KSC059-139-261922-
/O.CAN.KTOP.FL.W.0011.000000T0000Z-200528T0130Z/
/QNMK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
152 PM CDT Tue May 26 2020

The Flood Warning is cancelled for
  The Marais Des Cygnes River near Quenemo.
* At  8:55 AM Tuesday the stage was 7.7 feet.
* Flood stage is 17.0 feet.
* Forecast...The river will crest below flood stage at 12.8 feet this
  evening.


&&

LAT...LON 3855 9556 3860 9553 3859 9548 3853 9552




$$

KSC111-139-261922-
/O.CAN.KTOP.FL.W.0014.000000T0000Z-200527T2225Z/
/RDNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
152 PM CDT Tue May 26 2020

The Flood Warning is cancelled for
  The Marais Des Cygnes River above Reading.
* At 12:45 PM Tuesday the stage was 7.6 feet.
* Flood stage is 19.0 feet.
* Forecast...The river will crest below flood stage at 16.0 feet 
  early Wednesday morning.


&&

LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592




$$

KSC197-261922-
/O.CAN.KTOP.FL.W.0015.000000T0000Z-200527T1305Z/
/PXCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
152 PM CDT Tue May 26 2020

The Flood Warning is cancelled for
  The Mill Creek Near Paxico.
* At 12:45 PM Tuesday the stage was 11.6 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will crest below flood stage at 11.9 feet this
  evening.


&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$
214 
WGUS83 KTOP 270045
FLSTOP
Flood Statement 
National Weather Service Topeka KS
745 PM CDT Tue May 26 2020

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Black Vermillion River at Frankfort affecting Marshall County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-270115-
/O.CAN.KTOP.FL.W.0013.000000T0000Z-200528T0330Z/
/FKFK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
745 PM CDT Tue May 26 2020

The Flood Warning is cancelled for
  The Black Vermillion River at Frankfort.
* At  7:30 PM Tuesday the stage was 17.1 feet.
* Flood stage is 19.0 feet.
* Forecast...The river crested below flood stage at 17.1 feet. The 
  river will fall to 13.7 feet by Wednesday morning.    
&&

LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 26, 5:48 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 26, 5:48 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
548 AM CDT Tue May 26 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Tue May 26 2020

Areas of rain showers will continue to lift through the region
this morning ahead of a northward moving surface low, providing
an additional inch or more of rainfall for especially the eastern
half of the forecast area. Breaks in the rain will become more
frequent later this morning through this afternoon across the
region; however, moisture and some elevated instability will wrap
around the back side of the low and reinvigorate showers across
central KS this afternoon and evening, providing another
opportunity for up to another inch of rainfall in areas. As a
result of these continuing rain chances and the low flash flood
guidance across the region, will continue the Flash Flood Watch
through today for all areas.

.LONG TERM...(Wednesday through Monday)
Issued at 330 AM CDT Tue May 26 2020

Instability and moisture will continue to linger Wednesday and
Thursday in the nebulous flow northwest of the cut off low to our
southeast, providing thunderstorm chances but no clear focus for
location/timing of initiation. The best thunderstorm chances will
be in the afternoons and especially across southeastern portions
of the forecast area Wednesday and Thursday, then a deeper trough
should bring drier northwest flow solidly into the area by the end
of the work week and end precipitation chances for the rest of the
forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 548 AM CDT Tue May 26 2020

Rain showers will gradually lift north this morning, moving out
of the terminals between 14z-16z. Ceilings may lift a bit but are
expected to remain around 1000 ft through mid-afternoon, then may
lift to MVFR or perhaps VFR for the late afternoon and evening
before lowering again overnight. Another round of scattered
showers is expected to develop this evening or tonight, but will
be mainly from MHK westward.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KSZ010>012-021>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Laflin
LONG TERM...Laflin
AVIATION...Laflin
Hazardous weather outlook, May 26, 3:40 AM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
340 AM CDT Tue May 26 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-270845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
340 AM CDT Tue May 26 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Several rounds of rain showers are expected through this evening.
With ground already saturated from overnight storms, additional
rainfall could result in localized flash flooding, as well as
rises on area creeks, streams and rivers. A flash flood watch
remains in effect through this evening for much of the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain chances continue Wednesday and Thursday, which may perpetuate
the risk for flooding. Those with interests near rivers or flood
prone areas should pay attention to the forecast and be ready to
act if the water starts to rise.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 26, 7:34 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     HEAVY RAIN       3 SSE HARRIS            38.28N 95.42W
05/26/2020  M1.77 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

DR
Local storm report, May 26, 8:09 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
809 AM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     HEAVY RAIN       1 NNE MARYSVILLE        39.85N 96.64W
05/26/2020  M1.70 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

DR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:32 AM CDTRiver Flood WarningTOPFranklin, Osage45 hr
May 26, 1:32 AM CDTRiver Flood WarningTOPOsage31 hr
May 26, 7:57 AM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Osage, Shawnee, Wabaunsee3 hr
May 26, 9:27 AM CDTRiver Flood WarningTOPLyon, Osage32 hr
May 26, 9:27 AM CDTRiver Flood WarningTOPWabaunsee23 hr
May 26, 3:10 PM CDTRiver Flood WarningTOPFranklin, Osage17 hr

Nearby

River Flood Warnings in Kansas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.